What is the likelihood of acid-reflux rebound in a patient stopping a proton-pump inhibitor (PPI) (pantoprazole [Protonix]) after taking the medication for one month or more? Breakthrough rebound is common, so how can it be controlled in a patient who does not want to continue using a PPI? — Maureen Irwin, PA, Taylor, Mich.
Patients are increasingly becoming aware of the detriments of prolonged PPI use, which include osteoporosis and vitamin deficiencies. A recent study took 120 reflux-free participants (clean endoscopy, asymptomatic), placed them on a daily PPI for eight weeks, and then stopped the PPI. Greater than 40% of participants experienced rebound acid hypersecretion syndrome (RAHS) symptoms of varying degrees of severity (Gastroenterology, 2009;137:80-87).
Treatment for RAHS is necessary but should not become long-term whenever possible. I have successfully weaned a number of patients off PPIs with a gradual wean supplemented by OTC antacids. In addition to avoidance of known triggers, I encourage gradually increasing the time between PPI doses, treating symptoms episodically and a bland diet. — Rebecca H. Bryan, APRN, CNP (156-3)